Alert archive / Colorado / Snow Squall Warnings in 2022
Snow Squall Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this snow squall warning at Dec 21, 2022, 4:07 PM MST for Larimer County, Weld County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 21, 2022, 4:07 PM MST (23:07 UTC)
- Expired
- Dec 21, 2022, 4:45 PM MST
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Damage threat
- Significant
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 48 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 21, 4:35 PM MST | EXTR WIND CHILL -36 | 3 Ese Buckeye, CO | MESONET STATION BEYC2 BUCKEYE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WWUS55 KBOU 212307
SQWBOU
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
407 PM MST Wed Dec 21 2022
COC069-123-212345-
/O.NEW.KBOU.SQ.W.0002.221221T2307Z-221221T2345Z/
Weld CO-Larimer CO-
407 PM MST Wed Dec 21 2022
The National Weather Service in Denver Colorado has issued a
* Snow Squall Warning for...
Northern Weld County in northeastern Colorado...
Northeastern Larimer County in north central Colorado...
* Until 445 PM MST.
* At 406 PM MST, a dangerous snow squall was located 4 miles north of
Rockport, or 12 miles south of Cheyenne, moving east at 70 mph.
HAZARD...Intense bursts of heavy snow and blowing snow with
visibility rapidly falling to less than one-quarter mile.
Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous and life-threatening travel conditions are
expected to develop rapidly in the warning area.
This includes Interstate 25 between mile markers 285 and 297.
Locations impacted include...
Grover, Carr, Rockport, Hereford, Natural Fort and Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4081 10384 4080 10512 4100 10512 4100 10384
TIME...MOT...LOC 2306Z 270DEG 60KT 4097 10476
SNOW SQUALL...OBSERVED
SNOW SQUALL IMPACT...SIGNIFICANT
$$
MenschWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 21, 2:50 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Dec 21, 2:50 PM MST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 250 PM MST Wed Dec 21 2022 .SHORT TERM...(This evening through Thursday) Issued at 236 PM MST Wed Dec 21 2022 Surface observations show the strong cold front advancing into northeastern Colorado this afternoon. As of the time of this discussion... temperatures had already fallen below zero in the far northeast corner, with Denver still in the upper 40s to low 50s. Our current timing still looks to be on track, with the front reaching the Denver metro somewhere between 4-6pm. Snow is expected to develop along the I-25 corridor behind the fropa as a brief but fairly impressive setup materializes this evening. Strong frontogenesis, a potent jet streak aloft, and steep lapse rates will promote banded snowfall across the area this evening. Snowfall rates may exceed 1" per hour at times, though the transient nature of bands should limit overall snowfall totals. At this point, it looks like snow should hold off until the latter half of the evening commute, but flash freeze/rapidly deteriorating travel conditions are forecast this evening. Across the mountains, concern for snow squalls and very difficult travel conditions is increasing. Forecast soundings across the Highway 40/I-70 corridors paint an ominous picture this evening, with 700-500mb lapse rates close to 8C/km... lowest 3km winds near 50-60kt... and deep/strong lift through the dendritic growth zone. Would expect the heaviest snow axis to slowly sink south along with the strong front, with timing between 5-11 PM this evening. Snowfall totals won't be particularly impressive, but near blizzard conditions are possible for a brief window this evening across the high country. Lighter snow will linger through most of the overnight hours. Overnight lows are also forecast to plummet tonight as the coldest airmass in years arrives. Temperatures will drop into the -10s to -20 across most of the plains tonight wind extremely cold wind chill values. Haven't made any changes to the Winter or Cold products this afternoon as the several previous iterations of the forecast have all been fairly consistent. Tomorrow will be... not warm. Most of the snow will come to an end well before sunrise, leaving a quiet but very cold day. Temperatures will climb just above zero for most of the I-25 corridor, but likely will remain in the negative single digits for most of the plains. Very cold wind chills will continue through the day into Thursday night. .LONG TERM...(Thursday night through Wednesday) Issued at 156 PM MST Wed Dec 21 2022 The very cold airmass will slowly retreat later on Friday and especially over the weekend. Despite significant warming at 700mb, surface temperatures will remain quite cold on Friday as strong low level inversions in place along with existing snow cover which will keep high temperatures in the single digits. The moderate northwest flow pattern will continue with additional moisture moving back into the mountains during the day Friday. This will result in a chance of snow continuing in the mountains through the weekend. Decent orographics but overall moisture depth more on the shallow side will keep amounts on the lighter side. Bigger warmup for the plains this weekend with cold airmass in full retreat and some downsloping flow developing over the Front range will help flush the cold air east of Colorado. Readings will rebound into the 30s/40s. Models might be a bit too ambitious with the warming given a few inches of snow on the ground across the plains. Strong ridging aloft builds across the region through early Tuesday for dry and mild conditions across Northern Colorado. The next storm system will arrive sometime in the Wednesday/Thursday time frame with the next chance for snow in the mountains and at least cooler temperatures over the plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1041 AM MST Wed Dec 21 2022 Westerly winds are expected to develop sometime near 19z, with a few gusts up into the 30-35kt range. Westerly winds will quickly be replaced by NNEerlies as a strong cold front moves into the region. Ceilings should quickly lower behind the front and snow is expected to develop within an hour or two of the frontal passage. Expecting generally light snow, though a band of heavier snow is likely to shift through the terminals this evening. Stratus will linger into the morning hours Thursday with conditions gradually improving after 12z. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM MST Thursday for COZ030-032. Wind Chill Warning from 8 PM this evening to 11 AM MST Friday for COZ030>041-043-045>047. Winter Storm Warning until 6 AM MST Thursday for COZ031. Winter Weather Advisory until 6 AM MST Thursday for COZ033-034. Red Flag Warning until 4 PM MST this afternoon for COZ215-216. Winter Weather Advisory until 9 AM MST Thursday for COZ035-036- 038>051. Wind Chill Warning until 11 AM MST Friday for COZ042-044-048>051. && SHORT TERM...Hiris LONG TERM...Entrekin AVIATION...Hiris
Hazardous weather outlook, Dec 21, 11:00 AM MST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1100 AM MST Wed Dec 21 2022 COZ030>051-221800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1100 AM MST Wed Dec 21 2022 ...SNOW AND DANGEROUS WIND CHILLS DEVELOPING BY EARLY THIS EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight An arctic cold front will move across Colorado in the late afternoon and early evening, bringing near record cold, strong winds and dangerous wind chills, and snow overnight. Temperatures will drop sharply behind the front, up to 30 degrees in an hour and 50 degrees in under six hours. By mid evening, temperatures across northeastern Colorado will be near zero with wind chills of 10 below to 30 below zero. Light snow will also become more widespread. Accumulations will be 1 to 4 inches in most areas, although there could be localized heavy snow bands in the evening that produce another inch or two. The higher mountains will have steady light to moderate snow with 3 to 8 inch totals, and up to a foot around Rabbit Ears Pass. This will combine with winds gusting in the 50 to 70 mph range to produce blizzard conditions in higher exposed areas. The snow will diminish late tonight, but it will be dangerously cold through Friday morning. Before the front arrives, gusty west winds will spread from the foothills across the plains. This will create a few hours of elevated fire danger with low humidities and wind gusts up to 40 mph on the plains and 60 mph in the foothills during the middle of the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Cold temperatures, breezy winds and dangerous wind chill will persist through Friday morning, then temperatures will gradually moderate this weekend. There will still be a continued chance of light snow for the mountains this weekend but accumulations will be on the light side. .SPOTTER INFORMATION STATEMENT... Snowfall reports will be appreciated.
Nearby
Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.